Do you know that up to 15% of issues relating to weight are associated with certain medications? It’s not one of those things that frequently come to mind when you are taking your regular tablets I know but here are some of the most famous culprits:
ANTIDEPRESSANTS: Generally speaking, a majority of antidepressant medications have weight gain as a “possible” side effect. But to be honest, as different as we all are, our bodies respond differently to different medications. In other words, a certain antidepressant can cause Simbi to gain weight but not do the same with Titi. Having said that, some antidepressants are more notorious than the rest when it comes to inducing weight gain and so are note worthy. These include Paroxetine aka Paxil (a Selective Serotonin Reuptake Inhibitor), Amitriptyline aka Elavil (a tricyclic antidepressant), Phenelzine aka Nardil (a monoamine oxidase inhibitor) and Mirtazapine aka Remeron (an atypical antidepressant).
ANTI-HYPERTENSIVES: These are medications prescribed generally for high blood pressure. Beta-blockers such as Atenolol and Metoprolol don’t just aid in lowering your blood pressure, they could also in some cases be implicated with a side effect of weight gain in.
STEROIDS: These meds are used to dampen down inflammation in conditions such as asthma, arthritis, systemic vasculitis (inflammation of blood vessels), and lupus to name a few. When taken orally in high doses on a long-term basis, it can induce weight gain. However, inhaled steroids such as those contained in inhalers for asthmatics have not been linked to weight gain.
ANTI-HISTAMINES: These are commonly used to treat allergies and people who take Cetirizine (aka Zyrtec) and Fexofenadine (aka Allegra) have been shown to have higher body mass index (BMI) and waist circumference compared to those that don’t.
ANTIPSYCHOTICS: These are commonly used in treating psychotic disorders. Variations such as Clozapine (aka Clozaril), Olanzapine (aka Zyprexa) and Risperidone (aka Risperdal) are associated with weight gain, Clozapine being the most notorious of the bunch.
INSULIN: Insulin is usually prescribed to diabetics to help regulate glucose in the body. It is known to promote weight gain to a certain degree, mostly within the first 3 months of starting treatment. The long-acting sub-groups such as Levemir are the least notorious.
ORAL CONTRACEPTIVE PILLS: This one is quite controversial. Some say you gain water weight, not fat. Some say you gain muscle mass, not fat. Some say you actually lose weight, not gain! I was just reading a literature review the other day on a very reliable journal which stated that 49 studies showed no relationship between oral contraceptives and weight gain and that any evidence of weight gain is minimal and disappears within 3 months of commencement. I also came across another research study on another equally reliable journal which stated that women who use the Depo-Provera (progesterone injection, which isn’t oral) gained about 4.9 kg, increasing their body fat percentage by 3.4 over a 3-year period. To complicate things even further, the information leaflets in some of the packs of these contraceptives list both weight gain and weight loss as side effects. I am as confused as you are!
Having said all of this, if you suspect you are gaining weight whilst on any medications and it’s bothering you, just pay your doctor a visit to discuss the issue and any other side effects. It may be possible to switch to a different medication with similar efficacy but in some cases the benefits of a particular medication may outweigh the issue of weight gain and switching might not be advised.
You could manage the weight gain conservatively by optimizing lifestyle factors such as diet and physical activity.
I hope you found this info helpful! Till next week folks…